Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 70, NWS Wichita, KS

September 30, 2021Allen County, Neosho County, Kansas

NWS Wichita, KS issued this areal flood warning at Sep 30, 2021, 12:45 PM CDT for Allen County, Neosho County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2021, 12:45 PM CDT (17:45 UTC)
Expired
Sep 30, 2021, 3:22 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Allen County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 164 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 1:11 PM CDTHEAVY RAIN 1.891 W Chanute, KS1.89 INCHES MEASURED IN 41 MINUTES FOR CHANUTE MARTIN AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS43 KICT 301745
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1245 PM CDT Thu Sep 30 2021

KSC001-133-302345-
/O.NEW.KICT.FA.W.0070.210930T1745Z-210930T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Neosho KS-
1245 PM CDT Thu Sep 30 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Western Allen County in southeastern Kansas...
  Western Neosho County in southeastern Kansas...

* Until 645 PM CDT.

* At 1245 PM CDT, Doppler radar indicated thunderstorms producing 
  very high rainfall rates that will likely lead to flooding.

* Some locations that will experience flooding include...
  Chanute, Iola, Humboldt, La Harpe, Gas, Thayer, Galesburg, 
  Earlton, Bassett, Petrolia, Chanute Airport, Iola Airport and Lake 
  Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3738 9552 3804 9552 3804 9529 3738 9525

$$

Lawson
1 follow-up statement
779 
WGUS83 KICT 302022
FLSICT

Flood Statement
National Weather Service Wichita KS
322 PM CDT Thu Sep 30 2021

KSC001-133-302032-
/O.CAN.KICT.FA.W.0070.000000T0000Z-210930T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen KS-Neosho KS-
322 PM CDT Thu Sep 30 2021

...FLOOD WARNING IS CANCELLED FOR WESTERN ALLEN AND WESTERN NEOSHO 
COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3738 9552 3804 9552 3804 9529 3738 9525

$$

Lawson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 30, 6:03 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 30, 6:03 AM CDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
603 AM CDT Thu Sep 30 2021

.SHORT TERM...(Today through Saturday night)
Issued at 309 AM CDT Thu Sep 30 2021

A large forward propagating MCS over the Central High Plains was
drifting slowly south and east and will impact central and south
central Kansas during the morning hours today. By late morning and
early afternoon, the highest pops are expected to be across
southeast Kansas and pops were trended down along and west of
I-135. Modest shear and buoyancy will preclude any strong or
severe storms but training storms and cell mergers may result in
locally heavy rainfall and some localized flooding concerns given
the very high pwat airmass. Pinpointing exactly how far east the
complex propagates will be a big challenge this morning,
especially with the influence of an old MCV in the Pratt area as
recent radar trends are starting to show less forward propagation.

As this initial wave lifts north of the area this afternoon, we
expect to see a decent break in the action tonight and perhaps
through much of the day on Friday. It'll be hard to rule out some
transient showers or perhaps an elevated storm, especially across
southern and southeast KS as we remain within a transient and
weak mid-level waa regime but the next round of more widespread
and organized showers and storms is expected to arrive late Friday
night when diffluent mid/upper flow develops downstream from the
mid/upper trough lifting out of the Southern Rockies. Clouds and
areas of precipitation will keep temperatures more seasonable
with most locations seeing highs in the 70s today and Friday.

Sat...as the main mid/upper trough translates across the area we'll
see showers and storms lingering across the area through much of the
day. Even with a more stable post-frontal regime building over the
area, the mid/upper cold pool and shallow instability will likely
allow for some showers and storms to linger across the I-70 corridor
into the early evening hours before increasing large-scale forcing
for subsidence overspreads the region in the wake of the trough.
Clouds and showers will keep highs at or below climate normals with
most areas seeing highs in the 70s once again.

.LONG TERM...(Sunday through Wednesday)
Issued at 309 AM CDT Thu Sep 30 2021

High pressure at the surface will build over the area on Sunday
allowing skies to clear while bringing light winds to the region.
This pattern will persist through the middle of the week as a
mid/upper trough over the Ohio Valley area slowly retrogrades
across the Mississippi Valley keeping benign weather conditions
and seasonably cool temperatures across the Central CONUS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 602 AM CDT Thu Sep 30 2021

* TSRA likely this morning, then possible this afternoon-tonight
* Gusty winds this morning (central/south-central KS)
* Low CIGs possible this morning and again this evening-tonight

A broken line of SHRA and TSRA stretches from eastern Nebraska south
through north-central Oklahoma as of 10z/5am. Based on recent radar
trends, the southward progression appears to be more prominent
than the eastward progression. This makes the eastward extent of
the TSRA risk less certain. In general, confidence in TSRA is
highest across central and south-central Kansas, with lessening
confidence across southeast Kansas. Where TSRA do occur,
gusty/erratic winds to 40kt will be possible, along with reduced
VIS and lower CIGs (mostly MVFR). It's unclear whether or not TSRA
will redevelop later today or tonight. It's possible, but I'll
plan to leave this out of the TAFs for now due to lower
confidence. In the wake of the morning TSRA, gusty NW winds will
develop and may be accompanied by MVFR CIGs. MVFR CIGs may return
again tonight across parts of the area.

EXTENDED PLANNING OUTLOOK: A continued risk of TSRA and low CIGs
appears likely into at least the first half of the upcoming weekend.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  60  76  62 /  90  40  40  80
Hutchinson      74  58  73  60 /  90  30  30  70
Newton          75  60  74  62 /  80  40  30  70
ElDorado        77  61  75  63 /  80  40  40  70
Winfield-KWLD   79  62  77  63 /  70  40  40  80
Russell         67  56  73  58 /  90  20  20  70
Great Bend      69  56  71  57 /  90  20  30  70
Salina          73  59  74  61 /  80  30  20  60
McPherson       72  57  72  60 /  90  30  20  70
Coffeyville     83  64  81  65 /  50  40  40  80
Chanute         82  65  80  65 /  50  40  40  70
Iola            82  64  79  64 /  50  40  40  70
Parsons-KPPF    82  64  81  65 /  50  40  40  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, Sep 30, 5:00 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 AM CDT Thu Sep 30 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 AM CDT Thu Sep 30 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will bring brief gusty winds and locally
heavy rain to portions of south central Kansas this morning. Other
storms may redevelop this afternoon and tonight although coverage is
expected to remain more scattered.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected to become more numerous
late Friday into Saturday night. While a few strong storms cannot
be ruled out, the more likely threat is the potential for pockets of
heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:52 AM CDTSpecial Weather StatementICTRussell53 min
Sep 30, 1:58 AM CDTSpecial Weather StatementICTBarton92 min
Sep 30, 3:56 AM CDTSpecial Weather StatementICTReno64 min
Sep 30, 1:31 PM CDTSpecial Weather StatementICTNeosho29 min
Sep 30, 2:14 PM CDTSpecial Weather StatementICTNeosho31 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.